||Fourteen year old boy with severe cystic acne or possibly
acne fulminans. The course of his acne was complicated by isotretinoin
enhancement of muscle and joint pain and the development of hypertrophic
14 yo boy
Face and trunk
The patient is a 14 yo boy who presented in July of 2004
with severe cystic acne on the back, chest, shoulders and
lower face. He had a history of hypertropic scarring after
His base line laboratory tests were normal and he was started
on isotretinoin 20 mg a day for one week increasing to 40
mg a day after a week. By week three there was some improvement
in his acne, but he had developed significant muscle and joint
pain. Isotretinoin was cut down to 20 mg, but his pain increased
and he was started on prednisone 20 mg b.i.d. and minocycline
100 mg b.i.d. was substituted for the isotretinoin. His joint
pain did not abate and he needed a wheel chair to get around.
A rheumatologist saw him, diagnosed "arthritis with spondyloarthropathy"
and prescribed Vioxx. The minocycline was discontinued and
amoxicillin was prescribed.
The patient's joint and muscle pain gradually improved and
the acne went into remission over a period of six weeks. However,
many of the acne cysts had become hypertrophic scars. These
have persisted and are now the patients chief concern. Intralesional
triamcinolone 40 mg per cc has not been helpful; neither has
Initially severe cystic acne most prominent on chest, back
and shoulders. (no photos were taken)
At present he has scores of hypertrophic scars.
All studies including ESR and CPK have been normal.
||Acne fulminans with flare secondary to isotretinoin
Possible SAPHO Syndrome
Discussion of Acne fulminans: It is clear in hindsight that
prednisone should have been prescribed at the outset. I failed
to appreciate that this was more than cystic acne.
Who has seen the SAPHO syndrome? Is this the correct diagnosis.?
It may have been triggered by the isotretinoin but can occur
Does anyone have any novel suggestions for this patient's
Karolyi Z, Harhai I, Eros N. , [Dermatologic aspects
of SAPHO-syndrome] [Article in Hungarian] Orv Hetil. 2001 Aug
SAPHO syndrome (synovitis, acne, pustulosis, hyperostosis,
osteitis) as a new disease entity was first described in 1987.
The syndrome is characterized by the presence of pustular dermatoses
together with aseptic osteoarticular lesions. The bone involvement
includes hyperostosis, aseptic osteomyelitis or arthritis of
the anterior chest wall, sacroiliac joints or long bones. Skin
diseases include acne conglobata or acne fulminans, palmoplantar
pustulosis and hidradenitis suppurativa. Authors describe the
dermatological relationship of SAPHO syndrome reporting their
7 cases (3 acne fulminans, 4 palmoplantar pustulosis). Authors
draw attention to the isotretinoin therapy as a possible provoking
factor of the articular symptoms, and they emphasize the diagnostic
role of bone scintigraphy.
Jemec GB, Rasmussen I. , Bone lesions of acne fulminans.
Case report and review of the literature. J Am Acad Dermatol.
1989 Feb;20(2 Pt 2):353-7. Department of Dermatology,
Rigshospitalet, University of Copenhagen, Denmark.
Acne fulminans, which is the most severe form of acne, affects
mainly teenage men; its pathogenesis is unknown. In its most
severe form bone lesions may occur, and although they appear
to be transient, they cause considerable discomfort to the patient.
Roentgenologically these lesions are not well defined, and often
biopsies are performed to rule out malignancy or infection.
The result of bone biopsies has, however, always been reported
to be benign, as they are in this case. We report a case of
acne fulminans with a distinct presentation of bone lesion in
a technetium 99 scan and findings of high levels of C3 and C4
and low levels of serum estradiol. These changes have not been
described before and are contrary to previously published findings.
|Comments from Faculty and Members
Thomas Jayakar MD, PhD , Chennai, India
on Apr 4, 2005
The use of oral isotretinoin is stongly associated with SAPHO
syndrome. All the components have well been recognized in clinical
practice, but compiling them into a syndrome was in 1987.
Presently there is one more feature that frequently appears
with these features, namely depression. This symptom is very
high in frequency as an isolated finding, although I do find
it associated with the components of SAPHO. Frequent findings
are fever, arthritis, acne, and depression, the so called FAAD
syndrome, hitherto undescribed. Any takers for this? Expert
comments are solicited.
Khalifa Shaquie MD, PhD, Professor of Dermatology,
College of Medicine, University of Baghdad, Baghdad, Iraq
on Apr 4, 2005
This is an interesting case of acne fulminans or conglobata.
In countries where isotretinoin is either very expensive or
not available like in Iraq, we usaully manage by giving oral
cotrimoxazole together with antiandrogen like finesteride or
spironolactone and 10mg of prednisolone. Patients respond usually
to this regime. If the patient has arthritis ,we combine with
non-steroidal anti-inflammatory agents.
Shahbaz Janjua MD, Lalamusa, Pakistan on Apr
SAPHO has no clear etiology but the skin manifestations common
to all variants could act as trigger to cause the reactive inflammation
of the synovium, osteitis, pustulosis and hyperostosis. This
could only be a hypothesis but I still am not covinced that
it was isotretinoin that triggered the SAPHO in this patient
because isotretinoin is frequently prescribed for cystic acne.
SAPHO could only be a coincidence. But I agree that in cases
of acne fulminans, oral steroids are the mainstay of treatment.